Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS Wakefield, VA

April 17, 2000City of Suffolk, Virginia; Gates County, Hertford County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2000, 6:52 PM EDT for City of Suffolk, Virginia; Gates County, Hertford County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 6:52 PM EDT (22:52 UTC)
Expired
Apr 17, 2000, 7:25 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Gates County, NC, Hertford County, NC, City of Suffolk, VA

What was reported inside it

TimeReportWhereRemark
Apr 17, 7:00 PM EDTHail 0.88Winton, NC0.88 inch diameter hail reported 3 miles west of Winton in Hertford county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS51 KAKQ 172253
SVRAKQ
NCC073-091-VAC800-172325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA
  HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA

* UNTIL 725 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF WYANOKE...OR ABOUT 10
  MILES NORTHEAST OF MURFREESBORO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  RIVERDALE AND TOPSY AT 655 PM EDT
  DORT AT 700 PM EDT
  REYNOLDSON AT 705 PM EDT
  HOLLAND AT 725 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.




REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

SIEBERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:15 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 4:15 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON APR 17 2000

SORRY THIS IS SO LATE...THINGS HAVE BEEN ACTIVE...SO WL BE BRIEF.

BASICALLY...HAVE TSTMS ACRS WRN AND NRN SECTS OF CWA. SAT PIX SHOWS
2 MORE ROUNDS OF STMS ACRS ERN KY AND WRN VA.  THE TSTMS HAVE DEC IN
INTENSITY AS THEY MV N OF THE WM FRNT HOWEVER AM SEING LTNG TO THE
PATOMIC SO WL MENTION POS TSTMS IN ALL ZNS FOR TON. ATTM SRN VA IS
SEENG SOME DECENT SUN SO THIS WL HELP TO KEEP THE AREA UNSTABLE INTO
THE EARLY EVE.

DISC...MODELS ARE IN FAIRLY GOOD AGREEMENT THRU THE PD. SO
THANKFULLY DID NOT HAVE TO MAKE TOO MANY DRASTIC CHANGES TO THE
FCST. AS EXPECTED THE SCND LOW IS DEVNG IN FAR WRN NC. AS THE UPR LVL
TROF EVER SO SLOWLY MVS INTO THE CAROLIANS TON AND THEN OFF THE CST
TUE EVE...THE SFC LOW WL PUSH E TO NR RDU AND THEN TO NR MHX TUE EVE.
THIS SETS THE FA UP FOR A VERY WET PATTERN.  FLOW REMAINS E IN THE
NRN PORITON OF THE FA WHILE THE WARM SECT REGEIME WILL CONT THRU A
GOOD PART OF THE NIGHT ACRS THE FAR S.  XPCT THE CONVECTIVE ACTIVITY
TO BEGIN TO DIE DOWN THIS EVE AND FOR MORE OF A GENERAL RAIN TO
DEVELOP ACRS THE AREA.  24HR MODEL QPF/S ARE SOMEWHAT IMPRESSIVE BUT
ARE DISPLACNG THE MAX PRECIP AMOUNTS IN DIFFERENT PORTIONS OF THE FA.
TEND TO BELEIVE THE ETA/AVN SOL OF THE MAX QPF IN THE W W/UPSLOPE
FLOW AIDING THE DEV. SINCE A GOOD PART OF I95 AND W AS WELL AS POINTS
N OF RIC HAVE SEEN ACT TOD...WL CONT/ISSUE A FFA FOR TON.

AS FOR TUE...AS THE LOW MVS E/SE WNDS WL SHIFT TO THE N/NE ACRS THE
FA CAUSING MOISTURE TO CONTINUE FUNNELNG INTO THE AREA. SO XPCT TO
SEE THE PRECIP CONT FOR A GOOD PART OF THE DAY ESP IN THE E.  THE
RA WL END TUE NIGHT AS THE LOW AND DYNAMICS SHIFT OFF THE CST.
A WK HI RIDGE BUILDS IN FOR WED AND THUR ALLOWNG FOR DRY COND.
ANOTHER SYS APPROACHES ON FRI SO WL CONT W MENTION OF SH AND
TSTMS. THIS LOW ZIPS OFF THE CAOST FOR SAT BUT LOOKS AS THOUGH WE MAY
HAVE SOME RESIDUAL MOIST SO XPCT TO SEE LING CLDS.

AS FOR TEMPS...FOR NOW WL TREND W/GUIDANCE VALUES.

CSTL WTRS...AS THE LOW DEV AND PUSHES E...XPCT SCA COND TO DEV ALNG
THE CST AND IN THE BAY FOR TON AND TUE.  WL CONT W WNDS JUST BLOW
CRHIT IN THE SND THOUGH.

.AKQ...FLOOD WATCH VAZ048-049-061>076-079>083-087 FOR TONIGHT.
       SCA FOR CHES BAY FM SMITH PT S....AND CSTAL WATERS FM
       FENWICK ISLAND TO CURRITUCK BEACH LIGHT.

SHADE

In the hours before

Special weather statement, Apr 17, 1:48 PM EDT, 5 hours 4 minutes before
NCZ012-013-030-VAZ060>061-065>068-070-079>081-087>089-
-092-180800-

AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 173
NATIONAL WEATHER SERVICE WAKEFIELD, VA
148 PM EDT MON APR 17 2000

...SEVERE THUNDERSTORM WATCH NUMBER 173 HAS BEEN ISSUED FOR PORTIONS
OF SOUTH CENTRAL AND INTERIOR SOUTHEASTERN VIRGINIA...AND INTERIOR
NORTHEASTERN NORTH CAROLINA UNTIL 8 PM EDT...

IN NORTH CAROLINA 3 COUNTIES

BERTIE           HERTFORD         NORTHAMPTON

IN VIRGINIA 14 COUNTIES

AMELIA           BRUNSWICK        CHESTERFIELD
CUMBERLAND       DINWIDDIE        GREENSVILLE
LUNENBURG        MECKLENBURG      NOTTOWAY
PRINCE EDWARD    PRINCE GEORGE    SOUTHAMPTON
SURRY            SUSSEX

IN VIRGINIA 5 INDEPENDENT CITIES
COLONIAL HGTS   EMPORIA           FRANKLIN
HOPEWELL        PETERSBURG

SCATTERED THUNDERSTORMS...SOME SEVERE...CONTINUE DEVELOPING ACROSS
PORTIONS OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THESE STORMS.
THE THUNDERSTORMS WILL CONTINUE INTENSIFYING AND MOVE EASTWARD
DURING THE REMAINDER OF THE AFTERNOON. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH
AREA.  IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER.  STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SAMMLER
Local storm report, Apr 17, 4:49 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
449 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

220 PM    PETERSBURG                VA    .75 INCH HAIL
04/17/00   PETERSBURG;

220 PM    PETERSBURG                VA    .75 INCH HAIL
04/17/00   PETERSBURG;

425 PM    FORT PICKETT              VA   .75 INCH HAIL
04/17/00   DINWIDDIE                      YARD COVERED WITH HAIL
Local storm report, Apr 17, 5:42 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
542 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
\
0536 PM    4 W COURTLAND             VA     .88 INCH HAIL
04/17/00   SOUTHAMPTON

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:12 AM EDTSevere Thunderstorm WarningAKQGoochland, Powhatan43 min
Apr 17, 11:41 AM EDTSevere Thunderstorm WarningAKQDinwiddie44 min
Apr 17, 1:06 PM EDTSevere Thunderstorm WarningAKQDinwiddie39 min
Apr 17, 1:59 PM EDTSevere Thunderstorm WarningAKQDinwiddie, City of Petersburg26 min
Apr 17, 1:59 PM EDTSevere Thunderstorm WarningAKQCity of Colonial Heights26 min
Apr 17, 3:20 PM EDTSevere Thunderstorm WarningAKQPrince Edward25 min
Apr 17, 3:33 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Nottoway27 min
Apr 17, 3:48 PM EDTSevere Thunderstorm WarningAKQJames City, New Kent32 min
Apr 17, 3:55 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 4:05 PM EDTTornado WarningAKQDinwiddie30 min
Apr 17, 4:27 PM EDTSevere Thunderstorm WarningAKQBrunswick33 min
Apr 17, 4:40 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 5:05 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:35 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:54 PM EDTSevere Thunderstorm WarningAKQSouthampton31 min
Apr 17, 7:25 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin30 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Franklin31 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk31 min
Apr 17, 1:21 PM EDTSevere Thunderstorm WarningAKQHertford29 min
Apr 17, 4:46 PM EDTSevere Thunderstorm WarningAKQHertford29 min
Apr 17, 5:15 PM EDTSevere Thunderstorm WarningAKQHertford30 min
Apr 17, 6:01 PM EDTSevere Thunderstorm WarningAKQNorthampton29 min
Apr 17, 6:32 PM EDTSevere Thunderstorm WarningAKQNorthampton28 min
Apr 17, 7:03 PM EDTSevere Thunderstorm WarningAKQNorthampton32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.